IJCM  Vol.3 No.1 , January 2012
Catastrophic Complications of Intravenous Line Flushing with Unfractionated Heparin
ABSTRACT
Heparin-induced thrombocytopenia (HIT) is a clinicopathologic syndrome because diagnosis is based on both clinical symptoms and laboratory data. We report a patient with multiple thromboembolic complications after daily flushing of intravenous line with small amounts of unfractionated heparin (UFH). At day 7 bilateral hemorrhagic infarction of the adrenal glands was misdiagnosed as adrenal adenoma. On day 10 thrombocytopenia was noted and the next day a myocardial infarction complicated by a left ventricular thrombus was diagnosed. On day 12, HIT was suspected. The pre-test probability for HIT according to the 4T-score was high (8/8 points) and detection of antibodies directed against the PF4/heparin-complex by particle gel immunoassay (Titer 1:1024) and ELISA (O.D. 2.784) was strongly positive. HIT can be induced by iv-line flushes with UFH. Arterial and venous thrombotic complications can be present before a clear platelet drop can be recognised.

Cite this paper
G. Colucci, M. Jahns, T. Silzle and L. Alberio, "Catastrophic Complications of Intravenous Line Flushing with Unfractionated Heparin," International Journal of Clinical Medicine, Vol. 3 No. 1, 2012, pp. 36-39. doi: 10.4236/ijcm.2012.31007.
References
[1]   T. E. Warkentin, et al., “Heparin-Induced Thrombocytopenia in Patients Treated with Low-Molecular-weight Heparin or Unfractionated Heparin,” The New England Journal of Medicine, Vol. 332, No. 20, 1995, pp. 1330-1335. doi:10.1056/NEJM199505183322003

[2]   A. Greinacher, et al., “Heparin-Induced Thrombocytopenia: A Stoichiometry-Based Model to Explain the Differing Immunogenicities of Unfractionated Heparin, Low-Molecular-Weight Heparin, and Fondaparinux in Different Clinical Settings,” Thrombosis Research, Vol. 122, No. 2, 2008, pp. 211-220. doi:10.1016/j.thromres.2007.11.007

[3]   L. Chilver-Stainer, B. Lammle and L. Alberio, “Titre of Anti-Heparin/PF4-Antibodies and Extent of in Vivo Activation of the Coagulation and Fibrinolytic Systems,” Thrombosis and Haemostasis, Vol. 91, No. 2, 2004, pp. 276-282.

[4]   T. E. Warkentin, et al., “Treatment and Prevention of Heparin-Induced Thrombocytopenia: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines (8th Edition),” Chest, Vol. 133, Supplement 6, 2008, pp. 340S-380S. doi:10.1378/chest.08-0677

[5]   T. E. Warkentin, “Heparin-Induced Thrombocytopenia: Pathogenesis and Management,” British Journal of Haematology, Vol. 121, No. 4, 2003, pp. 535-555. doi:10.1046/j.1365-2141.2003.04334.x

[6]   G. K. Lo, et al., “Evaluation of Pretest Clinical Score (4 T's) for the Diagnosis of Heparin-Induced Thrombocytopenia in Two Clinical Settings,” Journal of Thrombosis and Haemostasis, Vol. 4, No. 4, 2006, pp. 759-765. doi:10.1111/j.1538-7836.2006.01787.x

[7]   T. E. Warkentin and N. M. Heddle, “Laboratory Diagnosis of Immune Heparin-Induced Thrombocytopenia,” Current Hematology Reports, Vol. 2, No. 2, 2003, pp. 148-157.

[8]   L. Alberio, et al., “Rapid Determination of Anti-Heparin/ Platelet Factor 4 Antibody Titers in the Diagnosis of Heparin-Induced Thrombocytopenia,” The American Journal of Medicine, Vol. 114, No. 7, 2003, pp. 528-536. doi:10.1016/S0002-9343(03)00080-9

[9]   H. Stricker, et al., “Heparin-Dependent in Vitro Aggregation of Normal Platelets by Plasma of a Patient with Heparin-Induced Skin Necrosis: Specific Diagnostic Test for a Rare Side Effect,” The American Journal of Medicine, Vol. 85, No. 5, 1988, pp. 721-724. doi:10.1016/S0002-9343(88)80250-X

[10]   A. Clauss, “Rapid Physiological Coagulation Method in Determination of Fibrinogen,” Acta Haematologica, Vol. 17, No. 4, 1957, pp. 237-246. doi:10.1159/000205234

[11]   M. Tschudi, B. Lammle and L. Alberio, “Dosing Lepirudin in Patients with Heparin-Induced Thrombocytopenia and Normal or Impaired Renal Function: A Single-Center Experience with 68 Patients,” Blood, Vol. 113, No. 11, 2009, pp. 2402-2409. doi:10.1182/blood-2008-07-162271

[12]   T. E. Warkentin, et al., “Impact of the Patient Population on the Risk for Heparin-Induced Thrombocytopenia,” Blood, Vol. 96, No. 5, 2000, pp. 1703-1708.

[13]   G. M. Arepally and T. L. Ortel, “Clinical Practice. Heparin-Induced Thrombocytopenia,” The New England Journal of Medicine, Vol. 355, No. 8, 2006, pp. 809-817. doi:10.1056/NEJMcp052967

[14]   A. Greinacher, et al., “Clinical Features of Heparin-Induced Thrombocytopenia Including Risk Factors for thrombosis. A retrospective Analysis of 408 Patients,” Thrombosis and Haemostasis, Vol. 94, No. 1, 2005, pp. 132-135.

 
 
Top